September 3, 2013 — A red cap and new warnings will be added to Tylenol (acetaminophen) products to curb an epidemic of accidental overdoses, liver damage, and liver failure.
Johnson & Johnson and McNeil are facing at least 85 lawsuits in federal court from plaintiffs who allege that they were not adequately warned about the risk.
The red cap will warn: “ALWAYS READ THE LABEL” and “CONTAINS ACETAMINOPHEN.” Extra Strength Tylenol will have the new caps beginning in October and other Tylenol products will be updated in the next few months.
The new packaging is intended to curb an epidemic of liver injury associated with overdoses. Every year, between 55,000 – 80,000 Americans go to the emergency room after an overdose and thousands develop liver failure. Patients who develop liver failure need a liver transplant within 24 – 48 hours. Every year, more than 500 people die from Tylenol overdoses, and about half of cases are accidental.
Accidental overdoses often occur when people take multiple doses of Tylenol and then another drug that contains acetaminophen (Nyquil, Excedrin, Sudafed, Vicodin, etc.). Bottles of Extra Strength Tylenol that contain hundreds of pills are sold over-the-counter, and it is tempting to pop multiple pills to treat pain. About 60% of accidental overdoses involve prescription medications that contain acetaminophen, such as Vicodin and Percocet.
Experts have known about the problem of Tylenol overdoses since the 1970s. Even so, Tylenol was marketed in the 1980s and 90s as “the safest kind of pain reliever.” It was not until the 1990s that drug-makers added warnings about liver damage when Tylenol is mixed with alcohol, and those warnings were only added after Antonio Benedi won an $8.8 million lawsuit alleging that drug-makers were not warning about the risk. In 2004, warnings about “severe liver damage” were added to the label. In 2011, drug-makers voluntarily lowered the maximum recommended daily dose to 3,000-mg.